Approximate GCD in a Bernstein Basis

  • Robert M. Corless
  • Leili Rafiee SevyeriEmail author
Conference paper
Part of the Communications in Computer and Information Science book series (CCIS, volume 1125)


We adapt Victor Y. Pan’s root-based algorithm for finding approximate GCD to the case where the polynomials are expressed in Bernstein bases. We use the numerically stable companion pencil of Guðbjörn Jónsson to compute the roots, and the Hopcroft-Karp bipartite matching method to find the degree of the approximate GCD. We offer some refinements to improve the process.


Bernstein basis Approximate GCD Maximum matching Bipartite graph Root clustering Companion pencil 


  1. 1.
    Beckermann, B., Labahn, G.: When are two numerical polynomials relatively prime? J. Symb. Comput. 26(6), 677–689 (1998)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Beckermann, B., Labahn, G., Matos, A.C.: On rational functions without Froissart doublets. Numerische Mathematik 138(3), 615–633 (2018)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Bini, D.A., Marco, A.: Computing curve intersection by means of simultaneous iterations. Numer. Algorithms 43(2), 151–175 (2006)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Bondy, J.A., Murty, U.S.R.: Graph Theory (Graduate Texts in Mathematics 244). Springer, New York (2008)Google Scholar
  5. 5.
    Botting, B., Giesbrecht, M., May, J.: Using Riemannian SVD for problems in approximate algebra. In: Proceedings of the International Workshop of Symbolic-Numeric Computation, pp. 209–219 (2005)Google Scholar
  6. 6.
    Corless, R.M., Fillion, N.: A Graduate Introduction to Numerical Methods: From the Viewpoint of Backward Error Analysis. Springer, New York (2013). Scholar
  7. 7.
    Corless, R.M., Gianni, P.M., Trager, B.M., Watt, S.M.: The singular value decomposition for polynomial systems. In: Proceedings of the 1995 International Symposium on Symbolic and Algebraic Computation, ISSAC 1995, pp. 195–207. ACM, New York (1995)Google Scholar
  8. 8.
    Farouki, R.T., Goodman, T.N.T.: On the optimal stability of the Bernstein basis. Math. Comput. 65, 1553–1566 (1996)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Farouki, R.T., Rajan, V.T.: On the numerical condition of polynomials in Bernstein form. Comput. Aided Geom. Des. 4(3), 191–216 (1987)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Farouki, R.T., Rajan, V.T.: Algorithms for polynomials in Bernstein form. Comput. Aided Geom. Des. 5(1), 1–26 (1988)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Hitz, M.A., Kaltofen, E., Flaherty, J.E.: Efficient algorithms for computing the nearest polynomial with constrained roots. In: Proceedings of the 1998 International Symposium on Symbolic and Algebraic Computation, ISSAC 1998, pp. 236–243. ACM (1998)Google Scholar
  12. 12.
    Hitz, M.A., Kaltofen, E., Lakshman, Y.N.: Efficient algorithms for computing the nearest polynomial with a real root and related problems. In: Proceedings of the 1999 International Symposium on Symbolic and Algebraic Computation, ISSAC 1999, pp. 205–212. ACM (1999)Google Scholar
  13. 13.
    Hopcroft, J.E., Karp, R.M.: An \(n^{5/2}\) algorithm for maximum matching in bipartite graphs. SIAM J. Comput. 2, 225–231 (1973)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Jónsson, G.F.: Eigenvalue methods for accurate solution of polynomial equations. Ph.D. dissertation, Center for Applied Mathematics, Cornell University, Ithaca, NY (2001)Google Scholar
  15. 15.
    Jónsson, G.F., Vavasis, S.: Solving polynomials with small leading coefficients. SIAM J. Matrix Anal. Appl. 26(2), 400–414 (2004)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Kaltofen, E., Yang, Z., Zhi, L.: Structured low rank approximation of a Sylvester matrix. In: Wang, D., Zhi, L. (eds.) Symbolic-Numeric Computation. TM, pp. 69–83. Springer, Heidelberg (2007). Scholar
  17. 17.
    Karmarkar, N.K., Lakshman, Y.N.: Approximate polynomial greatest common divisors and nearest singular polynomials. In: Proceedings of the 1996 International Symposium on Symbolic and Algebraic Computation, ISSAC 1996, pp. 35–39. ACM, New York (1996)Google Scholar
  18. 18.
    Karmarkar, N.K., Lakshman, Y.N.: On approximate gcds of univariate polynomials. J. Symb. Comput. 26(6), 653–666 (1998)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Mackey, D.S., Perović, V.: Linearizations of matrix polynomials in Bernstein bases. Linear Algebra Appl. 501, 162–197 (2016)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Nakatsukasa, Y., Sàte, O., Trefethen, L.: The AAA algorithm for rational approximation. SIAM J. Sci. Comput. 40(3), A1494–A1522 (2018)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Pan, V.Y.: Numerical computation of a polynomial gcd and extensions. Inf. Comput. 167, 71–85 (2001)CrossRefGoogle Scholar
  22. 22.
    Rezvani, N., Corless, R.M.: The nearest polynomial with a given zero, revisited. ACM SIGSAM Bull. 39(3), 73–79 (2005)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Stetter, H.J.: The nearest polynomial with a given zero, and similar problems. ACM SIGSAM Bull. 33(4), 2–4 (1999)CrossRefGoogle Scholar
  24. 24.
    West, D.B.: Introduction to Graph Theory. Prentice Hall Inc., Upper Saddle River (1996)zbMATHGoogle Scholar
  25. 25.
    Winkler, J.R., Yang, N.: Resultant matrices and the computation of the degree of an approximate greatest common divisor of two inexact Bernstein basis polynomials. Comput. Aided Geom. Des. 30(4), 410–429 (2013)MathSciNetCrossRefGoogle Scholar
  26. 26.
    Zeng, Z.: The numerical greatest common divisor of univariate polynomials. In: Randomization, Relaxation, and Complexity in Polynomial Equation Solving, vol. 556, pp. 187–217 (2011)Google Scholar
  27. 27.
    Zeng, Z.: The approximate GCD of inexact polynomials. Part I: a univariate algorithm. In: Proceedings of the 2004 International Symposium on Symbolic and Algebraic Computation, ISSAC 2004, pp. 320–327. ACM (2004)Google Scholar
  28. 28.
    Cormen, T.H., Leiserson, C.E., Rivest, R.L., Stein, C.: The Knuth-Morris-Pratt Algorithm. In: Introduction to Algorithms, 2nd edn., pp. 923–932 (2001). Chap. 32.4Google Scholar
  29. 29.
    Amiraslani, A., Corless, R.M., Gunasingam, M.: Differentiation matrices for univariate polynomials. Numer. Algorithms 83, 1–31 (2018)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2020

Authors and Affiliations

  1. 1.Ontario Research Centre for Computer Algebra, School of Mathematical and Statistical SciencesWestern UniversityLondonCanada

Personalised recommendations